Alert archive / California / Wind Advisories in 2009

Wind Advisory 30, NWS Las Vegas, NV

May 12, 2009San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at May 12, 2009, 3:15 AM PDT for San Bernardino County, California. It took effect at May 12, 2009, 11:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 12, 2009, 3:15 AM PDT (10:15 UTC)
In effect from
May 12, 2009, 11:00 AM PDT
Expired
May 12, 2009, 11:00 PM PDT
In force
12 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 10.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4675 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 121015
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 AM PDT TUE MAY 12 2009

...STRONG WINDS ACROSS PARTS OF THE WESTERN MOJAVE DESERT TODAY...

CAZ523-121800-
/O.NEW.KVEF.WI.Y.0030.090512T1800Z-090513T0600Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
315 AM PDT TUE MAY 12 2009

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR NORTHWEST SAN BERNARDINO COUNTY...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING.

WEST WINDS WILL INCREASE ACROSS THE WESTERN MOJAVE DESERT THIS
MORNING AND CONTINUE THROUGH THIS EVENING BEFORE GRADUALLY ABATING
LATE TONIGHT. SUSTAINED WIND SPEEDS OVER 30 MPH...WITH GUSTS UP TO
50 MPH...WILL OCCUR DURING THE ADVISORY PERIOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND SAND CAN ALSO BE
EXPECTED WHICH MAY REDUCE VISIBILITY IN FAVORABLE AREAS SUCH AS
NEAR DRY LAKE BEDS. USE EXTRA CAUTION.

&&

$$

JA
3 follow-up statements
000 
WWUS75 KVEF 121724
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1024 AM PDT TUE MAY 12 2009

...STRONG WINDS ACROSS PARTS OF THE WESTERN MOJAVE DESERT TODAY...

CAZ523-130100-
/O.CON.KVEF.WI.Y.0030.090512T1800Z-090513T0600Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
1024 AM PDT TUE MAY 12 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
NORTHWEST SAN BERNARDINO COUNTY.

WEST WINDS WILL INCREASE ACROSS THE WESTERN MOJAVE DESERT THIS
AFTERNOON AND CONTINUE THROUGH THIS EVENING BEFORE GRADUALLY
ABATING LATE TONIGHT. SUSTAINED WIND SPEEDS OVER 30 MPH...WITH
GUSTS UP TO 50 MPH...WILL OCCUR DURING THE ADVISORY PERIOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND SAND CAN ALSO BE
EXPECTED WHICH MAY REDUCE VISIBILITY IN FAVORABLE AREAS SUCH AS
NEAR DRY LAKE BEDS. USE EXTRA CAUTION.

&&

$$


LABELLE
000 
WWUS75 KVEF 130054
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
554 PM PDT TUE MAY 12 2009

...STRONG WEST WINDS ACROSS THE WESTERN MOJAVE DESERT THIS
EVENING...

CAZ523-130600-
/O.CON.KVEF.WI.Y.0030.000000T0000Z-090513T0600Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
554 PM PDT TUE MAY 12 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FOR NORTHWEST SAN BERNARDINO
COUNTY UNTIL 11 PM PDT THIS EVENING.

WEST WINDS HAVE INCREASED ACROSS THE WESTERN MOJAVE DESERT AND
WILL CONTINUE THROUGH LATE THIS EVENING BEFORE GRADUALLY ABATING
LATE TONIGHT. SUSTAINED WIND SPEEDS OVER 30 MPH WITH GUSTS UP TO
50 MPH WILL OCCUR DURING THE ADVISORY PERIOD.

SO FAR THE PEAK WIND GUST AT THE BARSTOW-DAGGETT AIRPORT HAS BEEN
45 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND SAND CAN ALSO BE
EXPECTED WHICH MAY REDUCE VISIBILITY IN FAVORABLE AREAS SUCH AS
NEAR DRY LAKE BEDS. USE EXTRA CAUTION.

&&

$$

PIERCE
000 
WWUS75 KVEF 130558
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1058 PM PDT TUE MAY 12 2009

CAZ523-130700-
/O.EXP.KVEF.WI.Y.0030.000000T0000Z-090513T0600Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
1058 PM PDT TUE MAY 12 2009

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
NORTHWEST SAN BERNARDINO COUNTY.

WEST WINDS WILL CONTINUE TO DECREASE ACROSS THE WESTERN MOJAVE
DESERT OVERNIGHT. THE WIND ADVISORY WILL EXPIRE AT 11 PM PDT.

THE PEAK WIND GUST AT BARSTOW-DAGGETT AIRPORT WAS 47 MPH AT 631 PM. 

$$

PIERCE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at May 11, 9:10 PM PDT, 6 hours 5 minutes earlier.

Area forecast discussion, May 11, 9:10 PM PDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
910 PM PDT MON MAY 11 2009

.SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH THE WEEK
KEEPING TEMPERATURES WELL ABOVE NORMAL. BREEZY CONDITIONS CAN BE
EXPECTED TUESDAY AFTERNOON PRIOR TO A WEAK COLD FRONT PASSING
THROUGH THE REGION EARLY WEDNESDAY MORNING.
&&

.UPDATE...BAND OF MID/HI CLOUDS ASSOCIATED WITH A WEAK UPPER LEVEL
DISTURBANCE ARE THINNING AS THEY GRADUALLY MARCH EAST ACROSS
SOUTHERN NEVADA AND INYO COUNTY CALIFORNIA THIS EVENING. CLOUDS
WON/T TAKE AWAY FROM A CLEAR TO MOSTLY CLEAR SKY TONIGHT. WEST
WINDS ARE OCCASIONALLY GUSTING OVER 40 MPH ACROSS NORTHWEST SAN
BERNARDINO COUNTY. THE STRONGER GUSTS SEEM TO BE ISOLATED AROUND THE
BARSTOW-DAGGETT AIRPORT AND NOT WIDESPREAD ENOUGH TO WARRANT THE
ISSUANCE OF A WIND ADVISORY. DID ISSUE A NOWCAST HIGHLIGHTING THE
GUSTS WHICH WILL CONTINUE THROUGH MIDNIGHT. UPPER LOW WEST OF
VANCOUVER ISLAND WILL SHIFT EAST ALONG THE U.S./CANADA BORDER
TOMORROW. SOUTHWEST-WEST WINDS WILL BECOME GUSTY ONCE AGAIN TOMORROW
AFTERNOON AND EVENING...ESPECIALLY ACROSS THE WESTERN MOJAVE DESERT.
A COLD FRONT WILL BRING A SHIFT IN THE WINDS TUESDAY NIGHT AND
COOLER TEMPERATURES WEDNESDAY. NO UPDATE.
&&

.PREV DISCUSSION...300 PM PDT MON MAY 11...A WEAK RIDGE OVER THE
REGION WILL EXIT TO THE EAST THIS EVENING AS A DEEP LOW PRESSURE
SYSTEM MOVES ONTO THE NORTHWEST COAST OF WASHINGTON STATE OVERNIGHT.
AS THE LOW MAKES ITS WAY ACROSS THE NORTHERN ROCKIES IT WILL ENHANCE
THE ZONAL FLOW OVER THE SOUTHERN GREAT BASIN BRINGING BREEZY
CONDITIONS TO THE AREA TUESDAY. WESTERN SAN BERNARDINO COUNTY WILL
EXPERIENCE THE STRONGEST WINDS TUESDAY AFTERNOON WITH POSSIBLE
ADVISORY LEVEL SPEEDS INTO TUESDAY EVENING. A WEAK COLD FRONT WILL
PASS THROUGH FROM THE NORTH EARLY WEDNESDAY MORNING CAUSING A MINOR
DROP IN MAX TEMPERATURES FOR THE DAY. HOWEVER...VALUES WILL STILL
REMAIN SEVERAL DEGREES ABOVE NORMAL THROUGH THE WEEK.

.LONG TERM...LITTLE CHANGE WAS NEEDED TO THE EXISTING FORECAST THIS
AFTERNOON AS HIGH PRESSURE REMAINS THE DOMINANT FEATURE THROUGH THE
EXTENDED. BY THE END OF THIS WEEK...RIDGING WILL BEGIN TO BUILD IN
OVER THE AREA AND CONTINUE THROUGH THE WEEKEND...RESULTING IN WELL
ABOVE NORMAL HEIGHTS/TEMPERATURES ALOFT BY NEXT SUNDAY...MONDAY...
AND TUESDAY. EXCESSIVE HEAT WARNING CRITERIA MAY BE REACHED ACROSS
THE LAS VEGAS VALLEY AS EARLY AS SUNDAY...AS SURFACE TEMPERATURES
SOAR TO ALMOST 20 DEGREES ABOVE NORMAL IN RESPONSE TO THE RIDGING
ALOFT. REANALYZING PAST SYNOPTIC SITUATIONS WHERE RECORD HIGH
TEMPERATURES WERE REALIZED IN MAY...CURRENT MODEL PROGS FOR THE
BEGINNING OF NEXT WEEK CORRELATE VERY WELL WITH PAST EVENTS IN WHICH
THE RESULTING SURFACE HIGH TEMPERATURE RANGED FROM 105F TO 109F
DEGREES IN LAS VEGAS. RIGHT NOW...RECORD HIGHS ARE ALREADY FORECAST
SUNDAY AND MONDAY FOR LAS VEGAS. NEXT WEEK IS GOING TO START OUT
VERY WARM.
&&

.AVIATION...FOR MCCARRAN...LITTLE CHANGE IS EXPECTED OVER THE NEXT
24 HOURS WITH CLEAR SKIES AND SOUTHWESTERLY SURFACE WINDS...BECOMING
GUSTY DURING THE AFTERNOON HOURS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NO SIGNIFICANT WEATHER IS EXPECTED AS SKIES REMAIN
CLEAR AND RELATIVELY LIGHT OVERNIGHT WINDS BECOME SOUTHWESTERLY
TUESDAY AFTERNOON...WITH OCCASIONAL GUSTS UP TO 25 KTS. STRONG WEST
WINDS WILL OCCUR AT KDAG WHERE GUSTS UP TO 35 KTS ARE POSSIBLE.
&&

.CLIMATE...WITH NEAR RECORD TO RECORD HIGH TEMPERATURES POSSIBLE
EARLY NEXT WEEK ACROSS THE AREA HERE IS A LIST OF RECORDS FROM
ACROSS THE AREA.

LOCATION           RECORD HIGH MAX 5/17     RECORD HIGH MAX 5/18
---------------------------------------------------------------------
LAS VEGAS          102/LAST SET IN 1970     104/2008
BISHOP             97/LAST SET IN 2008      100/1954
BARSTOW-DAGGETT    103/2006                 107/2008
NEEDLES            110/2006                 111/2008

FOR LAS VEGAS...THE AVERAGE DATE OF THE FIRST TRIPLE DIGIT OR BETTER
HIGH TEMPERATURE OF THE YEAR IS MAY 25TH. THE FIRST 100 DEGREE OR
BETTER HIGH TEMPERATURE FOR EACH OF THE LAST 5 YEARS IS LISTED BELOW.

2008...MAY 18TH - HIGH TEMP WAS 104
2007...JUNE 1ST - HIGH TEMP WAS 103
2006...MAY 13TH - HIGH TEMP WAS 100
2005...MAY 20TH - HIGH TEMP WAS 102
2004...MAY 4TH - HIGH TEMP WAS 100
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/LABELLE/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 11, 5:18 AM PDT, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
518 AM PDT MON MAY 11 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-120700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
518 AM PDT MON MAY 11 2009 /518 AM MST MON MAY 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE
EXCEPTION WILL BE ACROSS THE WESTERN SAN BERNARDINO COUNTY DESERTS
TUESDAY AFTERNOON WHERE WEST WINDS WILL DEVELOP WITH GUSTS OVER
40 MPH POSSIBLE. TEMPERATURES WILL CLIMB SEVERAL DEGREES ACROSS
THE REGION LATE IN THE WEEKEND WITH HIGHS APPROACHING RECORD
LEVELS FOR SOME AREAS BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JA

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.